Lightning, Newton
- When
- August 10, 4:20 AM CST
- Where
- Newton County, Neosho
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 36.870, -94.370
Lightning struck a vacant grocery store. The store caught fire and was destroyed.
Thunderstorms moved through the region during the morning hours producing a significant amount of lightning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Thunderstorms moved through the region during the morning hours producing a significant amount of lightning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 10, 2:35 AM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 335 AM CDT WED AUG 10 2011 .DISCUSSION... /ISSUED 325 AM CDT WED AUG 10 2011/ THE REGION WAS UNDER THE INFLUENCE OF A SEASONABLY STRONG BELT OF WESTERLIES NORTH OF AN UPPER RIDGE CENTERED OVER TEXAS. DISTURBANCES EMBEDDED WITHIN THE WEST-NORTHWEST FLOW ALOFT WERE SUPPORTING A COUPLE OF CONVECTIVE COMPLEXES EARLY THIS MORNING. A COMPLEX OF SEVERE STORMS WAS PUSHING ACROSS EASTERN OKLAHOMA WITH ANOTHER CONVECTIVE COMPLEX MOVING SOUTHEAST ACROSS CENTRAL KANSAS. THE STORMS MOVING EAST OF OKLAHOMA WILL BRUSH FAR SOUTHERN MISSOURI EARLY THIS MORNING WITH SEVERE ACTIVITY EXPECTED TO REMAIN SOUTH OF THE ARKANSAS BORDER. EXPECT SHOWERS AND EMBEDDED THUNDER TO DEVELOP DURING THE DAY AS THE MINOR SHORTWAVE SPARKING THE KANSAS CONVECTION TRACKS EAST INTO THE REGION. A BROAD AREA OF ISENTROPIC ASCENT AND 850-700 MB THETA-E ADVECTION WILL SUPPORT RATHER WIDESPREAD SHOWER ACTIVITY DURING THE DAY FROM SOUTHEAST KANSAS INTO SOUTHERN MISSOURI. THE NORTHERN EXTENT OF THE RAIN IS SOMEWHAT IN QUESTION. THE CLOUDS AND PRECIPITATION WILL HAVE AN IMPACT ON TEMPERATURES TODAY WITH SOME AREAS LIKELY REMAINING THE 70S WHERE RAIN LINGERS. THE CHANCE OF SHOWERS WILL LINGER TONIGHT MAINLY ACROSS FAR SOUTHERN MISSOURI AS ANOTHER MINOR DISTURBANCE TRACKS SOUTHEAST ACROSS ACROSS THE REGION AND A LOW LEVEL JET NOSES INTO NORTHERN ARKANSAS. THE FORECAST AREA WILL BE IN BETWEEN DISTURBANCES ON THURSDAY WITH ANY CHANCE OF SHOWERS CONFINED TO NEAR THE ARKANSAS BORDER. THE CENTER OF THE UPPER RIDGE WILL BECOME POSITIONED OVER THE SOUTHERN ROCKIES AND AMPLIFY HEADING INTO FRIDAY AND SATURDAY. A MORE SUBSTANTIAL SHORTWAVE WILL SLIDE SOUTHEAST AROUND THIS RIDGE INTO THE REGION FRIDAY BRINGING AN INCREASING CHANCE OF CONVECTION. SURFACE HIGH PRESSURE WILL BUILD INTO THE REGION THIS WEEKEND IN THE WAKE OF THE EXITING SHORTWAVE BRINGING A RELATIVELY MILD AND DRY AIRMASS INTO THE OZARKS. FOSTER && .AVIATION... FOR THE 06Z TAFS...HAVE BEEN MONITORING CONVECTION THIS EVENING OUT IN THE PLAINS. CONVECTION HAS SHOWN A DIMINISHING/WEAKENING TREND OVER THE PAST HOUR OR SO. STILL HAVE CONVECTION MOVING INTO FAR WESTERN MISSOURI TOWARDS THE LATTER PART OF THE OVERNIGHT AND CONTINUING THROUGH THE MORNING HOURS AT THE FORECAST SITES. CLEARING PROBABLY TAKING PLACE LATE IN THE AFTERNOON OR EARLY EVENING FROM WEST TO EAST. LINDENBERG && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 112 AM CDT WED AUG 10 2011 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110615- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 112 AM CDT WED AUG 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. ELEVATED LIGHTNING RISK. DISCUSSION... SHOWERS AND THUNDERSTORMS WILL SPREAD INTO SOUTHEAST KANSAS AND WESTERN MISSOURI DURING THE EARLY MORNING HOURS. ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HOWEVER THE STRONGER STORMS MAY PRODUCE WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PERIODIC CHANCES FOR THUNDERSTORMS WILL IMPACT THE OUTLOOK AREA WEDNESDAY THROUGH SATURDAY. A FEW SEVERE STORMS WILL BE POSSIBLE WEDNESDAY SOUTH OF A LINE FROM PITTSBURG KANSAS TO WEST PLAINS MISSOURI. ORGANIZED SEVERE WEATHER IS NOT EXPECTED FOR THE REMAINDER OF THE WEEK. GIVEN THE POTENTIAL FOR TRAINING OF THUNDERSTORM COMPLEXES...THERE IS A LIMITED RISK FOR FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) FOSTER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
422 AM CDT WED AUG 10 2011
MOZ101-102-101015-
BARRY MO-MCDONALD MO-
422 AM CDT WED AUG 10 2011
...SIGNIFICANT WEATHER ADVISORY FOR MCDONALD AND SOUTHWESTERN BARRY
COUNTIES UNTIL 515 AM CDT...
AT 417 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF
SOUTH WEST CITY TO 22 MILES SOUTHWEST OF SELIGMAN...MOVING NORTHEAST
AT 30 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE ANDERSON...EXETER...LANAGAN...NOEL...
PINEVILLE...POWELL...RIDGLEY...SELIGMAN...SOUTH WEST CITY...WASHBURN
AND WAYNE.
THESE STORMS ARE PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM
WINDOWS. BRIEF HEAVY RAINFALL WILL ALSO OCCUR WITH THESE STORMS THAT
WILL REDUCE VISIBILITY AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
LAT...LON 3651 9463 3661 9461 3672 9449 3669 9394
3651 9383
TIME...MOT...LOC 0920Z 241DEG 25KT 3652 9478 3630 9419
WISEThe Springfield radar (KSGF), 95 km away, was scanning. The volume nearest the first event began at 10:21 UTC.
1 lightning. Local standard time, as filed.
Lightning struck a vacant grocery store. The store caught fire and was destroyed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337357.